Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 5, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 12, 2022, 7:14 PM CDT for Faribault County, Martin County, Minnesota. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2022, 7:14 PM CDT (00:14 UTC)
- Expired
- Apr 12, 2022, 8:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Faribault County, MN, Martin County, MN
The radar
The Minneapolis radar (KMPX), 145 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 7:16 PM CDT | HAIL 1 | 4 S Fairmont, MN | PICTURES VIA TWITTER. |
| Apr 12, 7:40 PM CDT | HAIL 1 | Delavan, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 5:11 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 710 m²/s²
- 0-3 km storm-relative helicity
- 827 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
004
WUUS53 KMPX 130014
SVRMPX
MNC043-091-130100-
/O.NEW.KMPX.SV.W.0005.220413T0014Z-220413T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
714 PM CDT Tue Apr 12 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northwestern Faribault County in south central Minnesota...
Eastern Martin County in south central Minnesota...
* Until 800 PM CDT.
* At 713 PM CDT, a severe thunderstorm was located near Iowa Lake, or
near Fairmont, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Winnebago around 735 PM CDT.
Delavan around 745 PM CDT.
Minnesota Lake around 755 PM CDT.
Other locations impacted by this severe thunderstorm include Fairmont
Airport, Huntley, East Chain, Imogene, Granada and Guckeen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
&&
LAT...LON 4356 9456 4385 9432 4385 9380 4350 9435
TIME...MOT...LOC 0013Z 225DEG 45KT 4355 9443
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff2 follow-up statements
415
WWUS53 KMPX 130019
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
719 PM CDT Tue Apr 12 2022
MNC043-091-130100-
/O.CON.KMPX.SV.W.0005.000000T0000Z-220413T0100Z/
Faribault MN-Martin MN-
719 PM CDT Tue Apr 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN FARIBAULT AND EASTERN MARTIN COUNTIES...
At 719 PM CDT, a severe thunderstorm was located 6 miles southeast of
Fairmont, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Winnebago around 740 PM CDT.
Delavan around 745 PM CDT.
Minnesota Lake around 755 PM CDT.
Other locations impacted by this severe thunderstorm include Huntley,
East Chain, Imogene, Granada and Guckeen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for south central
Minnesota.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
&&
LAT...LON 4356 9447 4384 9429 4385 9380 4350 9435
TIME...MOT...LOC 0019Z 227DEG 43KT 4358 9436
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff556
WWUS53 KMPX 130031
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
731 PM CDT Tue Apr 12 2022
MNC091-130041-
/O.CAN.KMPX.SV.W.0005.000000T0000Z-220413T0100Z/
Martin MN-
731 PM CDT Tue Apr 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARTIN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Minnesota.
LAT...LON 4375 9424 4384 9413 4385 9380 4357 9424
TIME...MOT...LOC 0031Z 230DEG 48KT 4368 9417
$$
MNC043-130100-
/O.CON.KMPX.SV.W.0005.000000T0000Z-220413T0100Z/
Faribault MN-
731 PM CDT Tue Apr 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN FARIBAULT COUNTY...
At 731 PM CDT, a severe thunderstorm was located near Blue Earth, or
15 miles east of Fairmont, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Delavan around 740 PM CDT.
Minnesota Lake around 750 PM CDT.
Other locations impacted by this severe thunderstorm include Huntley
and Guckeen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for south central
Minnesota.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
&&
LAT...LON 4375 9424 4384 9413 4385 9380 4357 9424
TIME...MOT...LOC 0031Z 230DEG 48KT 4368 9417
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 5:46 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Apr 12, 5:46 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 546 PM CDT Tue Apr 12 2022 .UPDATED for 06Z aviation discussion... Issued at 536 PM CDT Tue Apr 12 2022 && .DISCUSSION...(This evening through Tuesday) Issued at 230 PM CDT Tue Apr 12 2022 * KEY MESSAGES: (optional) - Severe thunderstorms are possible through this evening from southwest and south central Minnesota through east central Minnesota and into west central Wisconsin. Although isolated severe weather is possible prior to 7 PM, most of the potential for severe storms will be from 7 PM onward. - Strong winds are expected Thursday into Thursday night, with gusts of 40 to 50 mph possible, especially along and south of the Minnesota River valley. Visible satellite imagery this afternoon shows clouds locked in across the area, with the nearest clearing from southeast South Dakota into western Iowa. Surface low of around 985 mb was analyzed over eastern Nebraska. This low will lift northeast through this evening, and should bring the warm frontal boundary into far southern and southeast Minnesota after 00Z. Instability will be somewhat limited, and will be primarily elevated, although the south/southeast portion of the area could see some storms rooted in the boundary layer which would enhance tornado potential there. In addition, the eventual evolution into more of a QLCS structure east of I-35 after 02Z could favor the development of low-level mesovortices and short- tracked tornadoes and/or enhanced areas of wind damage. Otherwise, hail looks to be the primary concern over most of the area, including the Twin Cities metro, where forecast soundings from the RAP and HRRR favor things remaining elevated. Even with somewhat limited instability, low-level and deep layer/effective shear will remain high through the evening, favoring rotating updrafts in discrete elevated storms, further enhancing the large hail potential. The forecast 0-3 km bulk shear fields across the southern portion of the area this evening favor greater than 30 kt of shear with any potential storm/line motion, which is why mesovortices (as mentioned above) would be favored if/when a QLCS structure evolves. Meaningful convection should push east of the area by around 05-06Z, with some lingering showers possible, mainly over the north. The surface low will occlude from Minnesota into Wisconsin on Wednesday, with the bulk of the lingering precipitation staying north/east of the forecast area, although some PoPs are still warranted (particularly north of I-94). Cold advection increases Wednesday night into Thursday, along with the pressure gradient. Winds look to significantly increase Thursday into Thursday night, with gusts to 50 mph a possibility (especially from west central into south central Minnesota). Included gusts above 40 mph for much of the area Thursday afternoon/evening, and subsequent forecasts should be able to refine things, with the definite possibility of a wind advisory being needed at some point. Medium range guidance is in good agreement after Thursday, with unseasonably cool temperatures continuing through the weekend, although precipitation chances are limited and light through that time. Return flow will precede the next system of note Sunday afternoon/evening, with sufficient moisture and lift for rain/snow across the area. It looks to cool off a bit behind this system, with any significant warming holding off until after the current seven day forecast period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 536 PM CDT Tue Apr 12 2022 Areas of MVFR/IFR developing this evening as thunderstorms lift up from Iowa and move across Minnesota and Wisconsin. These storms could be severe with strong winds and large hail. Expect a strong wind shift as well with a surface low moving through. Winds will start out easterly this evening, and then take on a more westerly direction with strong gusts near 30kts on Wednesday after the surface low passes through. KMSP... No significant changes from the previous forecast. Thunderstorms are expected later this evening with MVFR/IFR clouds developing as well. These storms could produce strong winds or large hail. Winds will be easterly, and then switch northeast and to the north tonight, eventually becoming westerly on Wednesday. Clouds should lift towards VFR by the late afternoon and evening. /OUTLOOK FOR KMSP/ Thu...IFR/MVFR chc -RASN. Wind W 20-25 kts, gusts 40-45 kts. Fri...VFR. Wind W 20-25 kts, gusts 35-40 kts. Sat...VFR. Wind WNW 10-15 kts, gusts 25kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...WFO MPX AVIATION...JRB
Hazardous weather outlook, Apr 12, 5:26 PM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 526 PM CDT Tue Apr 12 2022 MNZ051>053-059>063-065>070-073>078-082>085-091>093-WIZ014>016- 023>028-132230- Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington- Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet- Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin- Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin- Chippewa-Eau Claire- 526 PM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight. Strong to severe thunderstorms are expected this evening from southwest and south central through east central Minnesota and into western Wisconsin. The greatest risk for tornadoes, including a strong tornado or two, exists this evening in south central Minnesota. Large hail will be the primary severe hazard across the rest of the thunderstorm threat area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind gusts of 45 to 55 mph are expected across much of central and southern Minnesota Wednesday night into Thursday night. Wind gusts to 40 mph will also be possible Wednesday and Friday. Scattered snow showers will be possible Thursday, with occasional bouts of low visibility resulting from the falling and blowing snow. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed. MNZ041>045-047>050-054>058-064-132230- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker- Yellow Medicine- 526 PM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota and west central Minnesota. .DAY ONE...Tonight. Showers and thunderstorms are expected late tonight. Some storms may be strong with gusty winds and small hail. Widespread severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind gusts of 45 to 55 mph are expected across much of central and southern Minnesota Wednesday night into Thursday night. Wind gusts to 40 mph will also be possible Wednesday and Friday. Scattered snow showers will be possible Thursday, with occasional bouts of low visibility resulting from the falling and blowing snow. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed.
In the hours before
Local storm report, Apr 12, 4:11 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
411 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 5 W NERSTRAND 44.34N 93.17W
04/12/2022 RICE MN PUBLIC
NUMEROUS TREES UPROOTED, PICTURES VIA
FACEBOOK. TIME ESTIMATED FROM RADAR.
&&
TDHSpecial weather statement, Apr 12, 6:10 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
610 PM CDT Tue Apr 12 2022
MNZ091-122345-
Martin MN-
610 PM CDT Tue Apr 12 2022
...A strong thunderstorm will impact portions of eastern Martin
County through 645 PM CDT...
At 609 PM CDT, Doppler radar was tracking a strong thunderstorm near
Okamanpedan Lake, or 11 miles east of Estherville, moving northeast
at 60 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Fairmont around 625 PM CDT.
This includes Interstate 90 between mile markers 101 and 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Minnesota.
&&
LAT...LON 4350 9466 4351 9466 4385 9430 4385 9426
4356 9425 4349 9436
TIME...MOT...LOC 2309Z 223DEG 50KT 4344 9460
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JRBLocal storm report, Apr 12, 7:06 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
706 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 5 NW SHERBURN 43.70N 94.80W
04/12/2022 M1.25 INCH MARTIN MN TRAINED SPOTTER
&&
TDHLocal storm report, Apr 12, 7:07 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
707 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL AMBOY 43.89N 94.16W
04/12/2022 M1.00 INCH BLUE EARTH MN TRAINED SPOTTER
&&
TDHLocal storm report, Apr 12, 7:10 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
710 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL TRIMONT 43.76N 94.71W
04/12/2022 M1.25 INCH MARTIN MN PUBLIC
TIME ESTIMATED VIA RADAR. RELAYED FROM
MARTIN CO DISPATCH.
&&
TDHLocal storm report, Apr 12, 7:11 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
711 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL TRUMAN 43.83N 94.43W
04/12/2022 M1.25 INCH MARTIN MN PUBLIC
TIME ESTIMATED VIA RADAR. RELAYED FROM
MARTIN CO DISPATCH.
&&
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 7:22 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet, Renville, Sibley | 38 min |
| Apr 12, 7:39 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Yellow Medicine | 31 min |
| Apr 12, 7:42 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Nicollet | 48 min |
| Apr 12, 7:44 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice, Steele | 30 min |
| Apr 12, 7:48 PM CDT | Special Weather Statement | MPX | McLeod | 27 min |
| Apr 12, 7:50 PM CDT | Severe Thunderstorm Warning | MPX | McLeod | 25 min |
| Apr 12, 7:54 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Waseca | 36 min |
| Apr 12, 8:30 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice | 20 min |
| Apr 12, 8:39 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 34 min |
| Apr 12, 8:58 PM CDT | Special Weather Statement | MPX | McLeod | 32 min |
| Apr 12, 9:06 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 54 min |
| Apr 12, 9:14 PM CDT | Special Weather Statement | MPX | Sibley | 31 min |
| Apr 12, 9:23 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Sibley | 37 min |
| Apr 12, 9:35 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Scott | 25 min |
| Apr 12, 9:42 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn, Steele, Waseca | 63 min |
| Apr 12, 9:53 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Ramsey | 37 min |
| Apr 12, 10:37 PM CDT | Special Weather Statement | MPX | Wright | 38 min |
| Apr 13, 4:01 AM CDT | Wind Advisory | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Chippewa and 32 more | 39 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.